AP NEWS

Officials Warn of Lethal Batch of Opiates in Greater Lowell

December 4, 2018

LOWELL -- Officials on Tuesday reported a spike of opiate overdoses in the region, warning the public about an apparent “lethal, very strong batch of opiates in the area.”

Three people died from suspected overdoses over the weekend in the Greater Lowell area, said Lowell Fire Chief Jeff Winward.

There have been 21 overdoses in the last week, and eight in the previous 24 hours.

Officials say that fentanyl is being mixed with heroin and cocaine, and it’s being sold in pill form.

“We strongly urge people not to use opiates, but if you or your loved one is suffering from addiction, please be extra vigilant in the coming days,” Winward said in a statement. “Do not use alone, and check on your loved ones frequently if they may be using opiates.”

People who witness a possible overdose should call 911 immediately, he added.

Winward said that those who need help with detox or a recovery program should contact the Lowell COOP Team at 978-631-7240, or The Lowell House at 978-459-8656.

Follow Rick Sobey on Twitter @rsobeyLSun.

AP RADIO
Update hourly